Indiana, 2006

Tornadoes and Hail in Indiana, April 2, 2006

April 2, 2006 · NWS IND · 43 events in 24 counties and zones

32 thunderstorm wind, 8 hail, 3 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1.4 million
Crop damage
None recorded
Events
43

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 2, 6:30 PM EST, 56 minutes earlier.

Area forecast discussion, Apr 2, 6:30 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
730 PM EDT SUN APR 2 2006

.AVIATION...THE MAIN PROBLEM FOR AVIATION WILL BE A LINE OF
THUNDERSTORMS THAT WILL MOVE THROUGH INDIANA. THEY WILL ENTER
WESTERN INDIANA AROUND 01Z AND EXIT EAST AROUND 06Z. THESE STORMS
HAVE A HISTORY OF VERY STRONG WIND GUSTS...HAIL AND POSSIBLE
TORNADOES. THE STORMS ARE JUST AHEAD OF A COLD FRONT. CIGS WITH THE
STORMS WILL DROP INTO THE MVFR LEVELS WITH VISIBILITIES BRIEFLY IFR.
CONDITIONS WILL GO VFR AFTER FROPA. WRAP AROUND MVFR CIGS WITH
ISOLATED SHOWERS WILL MOVE INTO AREA FROM THE NW AFTER 10Z.

&&

.PREV DISCUSSION... (ISSUED 205 PM EDT SUN APR 2 2006)

&&

.DISCUSSION...UPPR PTN TO REMAIN RATHER ENERGETIC...BUT PROGRESSIVE
OVR THE NEXT FEW DAYS. UPPR SYS CURRENTLY OVR THE PLAINS WL MOV EWD
IN THE LOCAL AREA BY EARLY MON MORN...AND INTO THE NERN PARTS OF THE
COUNTRY BY TUES NIGHT...EVENTUALLY CARVING OUT A LRG UPPR LO IN THAT
AREA. MODELS IN PRETTY GOOD AGREEMENT ON THE OVERAL SITUATION. FCST
FOCUS CENTERS ON POPS/SEVERE WX EARLY IN THE SHORT TERM WITH
INCOMING SYS.

IN THE NR TERM...RADAR INDICATING SCT SHWR/TSTM ACTVTY ACRS THE AREA
IN WAA ZONE. APPEARS MAIN UPPR SUPPORT WITH THIS SYS CURRENTLY
APPROACHING WRN MO...AND MODELS BRING THIS ENERGY RAPIDLY THRU THE
LOCAL AREA IN THE 01Z-07Z TIME FRAME. CDFNT LINGERS A LTL FARTHER
BEHIND...PROB NOT REACHING THE OH BORDER TIL 10Z-11Z OR SO. LOOKS
LIKE WHATEVER DVLPS OVR MO IN THE NEXT FEW HRS WL BE PUSHING THRU
DURG THE 01Z-07Z TIME FRAME...WITH ADDITIONAL ACTVTY PSBL ALONG THE
CDFNT AFT THAT. OVERALL PARAMETERS STILL SUPPORT A SVR THREAT...
MAINLY AFT 01Z...WITH AN ENHANCED THREAT OVR THE SWRN CWA. WIND
SHEAR LOOKS TO MAXIMIZED ACRS THE SRN PARTS OF STATE IN THE 06Z-12Z
TIME FRAME...SO SVR THREAT MAY LINGER WELL INTO THE EARLY MORN HRS
OF MON...IF TSTMS CAN DVLP ALONG CDFNT.

IN THR LTR PDS...LOOKS LIKE THERE WL BE SOME WRAP AROUND PCPN BEHIND
THE SYS THRU EARLY MON AFT...ESPECIALLY IN THE N. WL GO WITH LIKELY
POPS IN THE N...WITH CHC POPS FARTHER S. PCPN THREAT SHOULD DIMINISH
LTR IN THE AFT ON MON AS SYS PULLS AWAY. LO LVL WIND FIELDS OFF THE
MODELS SUGGEST MAYBE SOME 35KT SFC GUSTS ON MON AS WELL. IMPROVING
CONDS XPCTD MON NIGHT/TUES AS HI PRES BLDS IN.

UNDER WAA MOST OF THE NIGHT...TEMPS WL PROB HOLD OR RISE INTO THE
60S FOR THE BALANCE OF THE NIGHT...WITH READING DROPPING INTO THE
45-50 DEG RANGE BEHIND CDFNT. LTL TEMP RISE XPCTD ON MON UNDER STG
CAA. NGM MOS TEMPS IN THE LTR PDS LOOK REASONABLE AT THIS TIME BASED
ON PROGGED LO LVL THICKNESSES.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...HAINES
FORECAST...JAS
Hazardous weather outlook, Apr 2, 1:36 PM EST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
236 PM EDT SUN APR 2 2006

INZ021-028>031-035>049-051>057-060>065-067>072-031100-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
136 PM CDT SUN APR 2 2006 /236 PM EDT SUN APR 2 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORM ACTIVITY IS EXPECTED ACROSS CENTRAL INDIANA THIS
AFTERNOON AND TONIGHT. PRESENT INDICATIONS ARE THAT SOME OF THE
STORMS MAY BE SEVERE...MAINLY FROM ABOUT 900 PM EDT...800 PM CDT...
TO ABOUT 500 AM EDT...400 AM CDT. DAMAGING WINDS AND LARGE HAIL
ARE THE MAIN THREATS...ALTHOUGH ISOLATED TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORM ACTIVITY IS POSSIBLE FROM THURSDAY INTO FRIDAY. THE
OVERALL WEATHER PATTERN IS FAVORABLE FOR THE POTENTIAL OF SEVERE
STORMS DURING THAT TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 900 PM EDT...800 PM CDT
TONIGHT.

IN ADDITION...SEVERE WEATHER SPOTTERS ARE ENCOURAGED TO MONITOR
FUTURE WEATHER TRENDS AND STATEMENTS REGARDING THE SEVERE WEATHER
THREAT LATER THIS WEEK.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

JAS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

32 thunderstorm wind, 8 hail, 3 tornado. Local standard time, as filed.

Thunderstorm Wind, Knox

When
April 2, 7:26 PM EST
Where
Knox County, 4 mi E of Vincennes
Measured
53 kt (61 mph) measured gust
Reported by
AMATEUR RADIO
Coordinates
38.717, -87.183

Thunderstorm Wind, Daviess

When
April 2, 7:35 PM EST
Where
Daviess County, Countywide
Measured
60 kt (69 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$300,000
Reported by
EMERGENCY MANAGER
Coordinates
38.667, -86.783

Widespread straight line wind damage occurred throughout Daviess County. One of the damaged strcutures was a home that was still being rebuilt from the 15 November 2005 tornado in the area. Near West Boggs Lake, three campers were rolled by the high winds. One person inside one of the campers was rushed to the hospital with head injuries.

Thunderstorm Wind, Sullivan

When
April 2, 7:46 PM EST
Where
Sullivan County, Sullivan
Measured
50 kt (58 mph) measured gust
Reported by
AMATEUR RADIO
Coordinates
39.500, -87.400

Thunderstorm Wind, Marion

When
April 2, 7:49 PM EST
Where
Marion County, 6 mi S of Speedway
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.717, -86.250

Minor roof damage was done to the Indianapolis weather forecast office.

Hail, Marion

When
April 2, 7:52 PM EST to 7:54 PM EST
Where
Marion County, 7 mi SW of Indianapolis
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.467, -87.400

Thunderstorm Wind, Vigo

When
April 2, 7:55 PM EST
Where
Vigo County, 2 mi N of Terre Haute
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
38.700, -87.483

Power lines were downed.

Thunderstorm Wind, Knox

When
April 2, 7:55 PM EST
Where
Knox County, 2 mi NE of Vincennes
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
39.533, -87.400

The brick veneer of a motel was blown off the building.

Thunderstorm Wind, Vigo

When
April 2, 7:55 PM EST
Where
Vigo County, 5 mi N of Terre Haute
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
40.117, -87.467

Trees and power lines were downed.

Hail, Vermillion

When
April 2, 7:57 PM EST to 7:59 PM EST
Where
Vermillion County, 3 mi NE of Gessie
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.117, -86.983

Thunderstorm Wind, Martin

When
April 2, 8:00 PM EST
Where
Martin County, Shoals
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
39.100, -87.417

Shoals town hall lost much of its roof.

Thunderstorm Wind, Greene

When
April 2, 8:00 PM EST
Where
Greene County, Worthington
Measured
52 kt (60 mph) measured gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
39.283, -86.767

Trees and power lines were downed, and minor structural damage was reported.

Thunderstorm Wind, Owen

When
April 2, 8:00 PM EST
Where
Owen County, Spencer
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.400, -87.067

Trees were downed.

Thunderstorm Wind, Clay

When
April 2, 8:00 PM EST
Where
Clay County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.433, -86.833

Trees were downed throughout the county.

Thunderstorm Wind, Vigo

When
April 2, 8:00 PM EST
Where
Vigo County, Terre Haute
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
GENERAL PUBLIC
Coordinates
39.833, -86.033

The roof was blown off a skating rink and trees were downed.

Hail, Tippecanoe

When
April 2, 8:04 PM EST to 8:06 PM EST
Where
Tippecanoe County, 2 mi NE of Lafayette
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.817, -86.550

Hail, Marion

When
April 2, 8:05 PM EST
Where
Marion County, Lawrence
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.167, -86.517

Hail, Lawrence

When
April 2, 8:06 PM EST to 8:08 PM EST
Where
Lawrence County, 5 mi SW of Bedford
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.600, -86.933

Tornado, Lawrence

When
April 2, 8:07 PM EST to 8:08 PM EST
Where
Lawrence County, Mitchell
Rating
F1
Path length
0.5 mi
Path width
100 yd
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
40.233, -86.867

Homes and businesses were damaged by a tornado that touched down briefly in Mitchell on the evening of 2 April 2006.

Hail, Putnam

When
April 2, 8:15 PM EST to 8:17 PM EST
Where
Putnam County, 5 mi SW of Greencastle
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.633, -86.867

Thunderstorm Wind, Putnam

When
April 2, 8:17 PM EST
Where
Putnam County, 1 mi S of Greencastle
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
38.917, -86.200

Power lines were downed.

Thunderstorm Wind, Jackson

When
April 2, 8:19 PM EST
Where
Jackson County, Clear Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
40.283, -87.300

Trees were downed.

Thunderstorm Wind, Monroe

When
April 2, 8:20 PM EST
Where
Monroe County, Bloomington
Measured
51 kt (59 mph) measured gust
Property damage
$20,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.133, -86.633

Trees fell on a house.

Thunderstorm Wind, Warren

When
April 2, 8:21 PM EST
Where
Warren County, Williamsport
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
39.650, -86.867

A roof was damaged.

Thunderstorm Wind, Boone

When
April 2, 8:23 PM EST to 8:25 PM EST
Where
Boone County, 2 mi W of Thorntown
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
39.033, -87.167

A storage building was destroyed.

Tornado, Tippecanoe

When
April 2, 8:25 PM EST to 8:26 PM EST
Where
Tippecanoe County, 2 mi SE of Romney
Rating
F1
Path length
0.5 mi
Path width
100 yd
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
38.967, -85.900

A small tornado touched down near the small town of Romney on 2 April 2006. The damage was confined mostly to outbuildings.

Thunderstorm Wind, Greene

When
April 2, 8:25 PM EST
Where
Greene County, Linton
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
GENERAL PUBLIC
Coordinates
39.617, -86.267

Widespread wind damage was reported in Linton.

Thunderstorm Wind, Putnam

When
April 2, 8:27 PM EST
Where
Putnam County, Greencastle
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
39.617, -86.333

Power lines and trees were downed.

Hail, Morgan

When
April 2, 8:30 PM EST to 8:32 PM EST
Where
Morgan County, 2 mi E of Mooresville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.300, -86.433

Thunderstorm Wind, Clinton

When
April 2, 8:30 PM EST
Where
Clinton County, Countywide
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
39.883, -86.050

Trees were downed and windows blown out through the county.

Thunderstorm Wind, Morgan

When
April 2, 8:30 PM EST
Where
Morgan County, Landersdale
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
39.617, -86.333

Sheet metal was blown off a building.

Hail, Morgan

When
April 2, 8:30 PM EST to 8:32 PM EST
Where
Morgan County, 2 mi E of Mooresville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.783, -86.317

Tornado, Jackson

When
April 2, 8:37 PM EST to 8:38 PM EST
Where
Jackson County, Seymour
Rating
F1
Path length
0.5 mi
Path width
100 yd
Property damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
38.683, -87.450

Several homes were damaged by a brief tornado in Seymour on 2 April 2006.

Thunderstorm Wind, Owen

When
April 2, 8:40 PM EST
Where
Owen County, 10 mi W of Spencer
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.583, -86.367

Thunderstorm Wind, Morgan

When
April 2, 8:42 PM EST
Where
Morgan County, 2 mi S of Mooresville
Measured
58 kt (67 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
39.850, -86.400

Thunderstorm Wind, Marion

When
April 2, 8:45 PM EST
Where
Marion County, 9 mi W of Indianapolis
Measured
56 kt (64 mph) measured gust
Reported by
GENERAL PUBLIC
Coordinates
39.783, -86.150

Thunderstorm Wind, Hendricks

When
April 2, 8:49 PM EST
Where
Hendricks County, Brownsburg
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
39.467, -85.783

Thunderstorm Wind, Marion

When
April 2, 8:56 PM EST
Where
Marion County, Indianapolis
Measured
71 kt (82 mph) measured gust
Property damage
$500,000
Reported by
BROADCAST MEDIA
Coordinates
38.733, -86.467

A large section of windows and facing was blown out of the Regions Bank Tower in downtown Indianapolis, raining glass and debris upon the streets below up to a block away. Fortunately, no one was injured. No solid damage amounts have been released.

Thunderstorm Wind, Marion

When
April 2, 9:03 PM EST
Where
Marion County, 1 mi SSW of Castleton
Measured
50 kt (58 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
39.283, -86.950

Thunderstorm Wind, Shelby

When
April 2, 9:08 PM EST
Where
Shelby County, 3 mi S of Shelbyville
Measured
53 kt (61 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
39.183, -85.600

Thunderstorm Wind, Decatur

When
April 2, 9:15 PM EST
Where
Decatur County, 1 mi W of Westport
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.333, -85.483

A large tree was downed.

Thunderstorm Wind, Decatur

When
April 2, 9:25 PM EST
Where
Decatur County, Greensburg
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
40.267, -85.833

A semi was blown over by high winds.

Thunderstorm Wind, Madison

When
April 2, 9:28 PM EST
Where
Madison County, Elwood
Measured
52 kt (60 mph) measured gust
Reported by
EMERGENCY MANAGER
Coordinates
40.183, -85.200

Thunderstorm Wind, Randolph

When
April 2, 9:50 PM EST
Where
Randolph County, Parker City
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
39.700, -86.250

Some of the walls of a fire station were blown in.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2006Every state in 2006This day in weather historyThe tornado archive for Indiana, 2006Warnings in Indiana, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5500456, 5500457, 5500459, 5500556, 5500557, 5500460, 5500461, 5500462, 5500463, 5500458, 5500464, 5500465, 5500466, 5500558, 5500467, 5500559, 5500468, 5500453, 5500469, 5500470, 5500471, 5500560, 5500543, 5500561, 5500454, 5500562, 5500544, 5500545, 5500546, 5500563, 5500564, 5500455, 5500548, 5500549, 5500565, 5500550, 5499286, 5500547, 5500551, 5500552, and more.